Hail, White
- When
- March 21, 3:00 PM EST to 3:10 PM EST
- Where
- White County, 1.71 mi E of Oculus
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.530, -83.750
A trained spotter reported walnut size hail.
A large mesoscale convective complex developed along a cold front across central and southern Tennessee in response to a series of short waves sweeping through the region. These thunderstorms encountered an unstable and moderately-sheared atmosphere as they moved south into north Georgia producing numerous, widespread reports of large hail and damaging thunderstorm winds as well as two isolated…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FFC wrote it up.
A large mesoscale convective complex developed along a cold front across central and southern Tennessee in response to a series of short waves sweeping through the region. These thunderstorms encountered an unstable and moderately-sheared atmosphere as they moved south into north Georgia producing numerous, widespread reports of large hail and damaging thunderstorm winds as well as two isolated tornadoes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Mar 21, 2:35 PM EST, 25 minutes earlier.
Area Forecast Discussion National Weather Service Peachtree City GA 335 PM EDT Tue Mar 21 2017 A cold front is currently situated along the GA/TN border. This boundary will continue to sag southward overnight and Wednesday. Still monitoring conditions for potentially severe weather late this afternoon amd evening. 18Z FFC sounding shows very steep mid level lapse rates in place along with ~1500 j/kg of surface based CAPE. However, moisture is the column is lacking. Have seen some cu pop this afternoon, and even with the favorable conditions, convection has not fired. Matter of fact, weak showers that developed across south central TN diminished as they moved southward. The hi-res models are now developing some isold/sct convection out ahead of the main complex late this afternoon. However, the main system will be related to the complex currently pushing south across western TN. Models continue to evolve this into a MCS that moves across northern GA during the early evening hours. The hi-res models keep most of the activity north of the Interstate 20 corridor. The main mode of any severe weather that develops will be large hail and damaging wind gusts. Even now, there isn't much convergence along the frontal boundary. Do expect shra/tsra to diminish overnight with the loss of heating and any mid level support. With little surface moisture and lacking frontal forcing on Wednesday, so have removed pops. NListemaa .LONG TERM /Thursday through Tuesday/... Medium-range models continue to show a progressive pattern through the extended forecast period. General timing of the various features translating through the flow will vary somewhat from run-to-run, however 12Z run does not show significant deviation from the previous cycle, and little change was made to the Long Term Forecast grids at this time. Please see the previous Long Term Forecast Discussion below. 20 Previous LONG TERM Discussion /Wednesday Night through Monday/... A front will cross the region Wednesday with strong high pressure building in from the north. Given some mid-level impulses and residual moisture within the column, some model solutions are hinting at scattered showers through Thursday. Kept a schc pop to account for this with the understanding that the apparent high will likely win out, limiting precipitation coverage overall. So, anticipate cloudy skies and much cooler temperatures Thursday under northeast/easterly flow. Temperatures may run 10 degrees or so below normal..in the low/mid 50s in north GA and around 60 within central GA. Mid-level ridging will cross the region with the surface high staying locked into place across north/northeast GA through much of Friday. This will keep temperatures around climo for Friday. The high will move out to sea Friday night into Saturday allowing return flow to develop. Given this, we expect dry conditions Friday through much of Saturday ahead of the next storm system. A potent closed low will drop out of the Rockies and quickly move east through the weekend. The models have started to slow this feature the last couple of runs and also a weakening trend has been noted. A front will approach from the west late Saturday and slowly drape across northern GA before becoming washed out Sunday night. Given the upper level support is weakening with a broad surface boundary, feeling the overall coverage and intensity of any thunderstorm activity is waning at this point. Another weak impulse will approach Monday afternoon, helping to initiate shower activity across the residual boundary in north GA. From this, you might gain the perspective that central GA will likely see little in the way of precipitation amounts through the long term...and you would be correct as much of the dynamics will be lofted to the north. Above normal temperatures expected through most of the long term, apart from cooler airmass Thursday into early Friday. 26 && .AVIATION... 18Z Update... Cold front will continue to sag south overnight and into early Wednesday. A large area of shra/tsra is expected across portions of north GA late this afternoon and evening. Not confident that the thunderstorms will make it as far south as ATL, but am hesitant to remove them from the TAF. MVFR conditions possible overnight, but VFR cigs/vsbys expected for the afternoon on Tuesday. //ATL Confidence...18Z Update... High confidence all elements. && .PRELIMINARY POINT TEMPS/POPS... Athens 57 71 43 54 / 60 10 20 20 Atlanta 57 72 47 54 / 40 10 20 20 Blairsville 50 66 38 51 / 70 10 20 20 Cartersville 54 68 45 55 / 50 10 20 20 Columbus 60 79 54 61 / 10 10 20 20 Gainesville 55 70 43 52 / 60 10 20 20 Macon 60 76 50 57 / 10 10 20 20 Rome 54 67 44 57 / 50 10 20 20 Peachtree City 55 73 48 55 / 20 10 20 20 Vidalia 62 75 51 58 / 10 10 20 20 && .FFC WATCHES/WARNINGS/ADVISORIES... Severe Thunderstorm Watch until 11 PM EDT this evening for the following zones: Banks...Barrow...Bartow...Catoosa...Chattooga... Cherokee...Clarke...Clayton...Cobb...Dade...Dawson...DeKalb... Douglas...Fannin...Floyd...Forsyth...Gilmer...Gordon...Greene... Gwinnett...Hall...Henry...Jackson...Lumpkin...Madison...Morgan... Murray...Newton...North Fulton...Oconee...Oglethorpe... Paulding...Pickens...Polk...Rockdale...South Fulton... Taliaferro...Towns...Union...Walker...Walton...White... Whitfield...Wilkes. && SHORT TERM...NListemaa LONG TERM....20 AVIATION...NListemaa
Hazardous Weather Outlook...Updated National Weather Service Peachtree City GA 1200 PM EDT Tue Mar 21 2017 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-221115- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 1200 PM EDT Tue Mar 21 2017 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...This Afternoon and Tonight... Scattered strong to severe thunderstorms are likely across portions of north Georgia this afternoon through the evening hours. A few of these storms could produce large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... There is a chance of thunderstorms across north Georgia Saturday through Sunday. Otherwise, no hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested but spotters are encouraged to submit reports of severe weather through the web by going to weather.gov/atlanta.
Special Weather Statement
National Weather Service Peachtree City GA
340 PM EDT TUE MAR 21 2017
GAZ016-023-024-212030-
Banks GA-Hall GA-White GA-
340 PM EDT TUE MAR 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BANKS...NORTHEASTERN
HALL AND SOUTHERN WHITE COUNTIES UNTIL 430 PM EDT...
At 339 PM EDT...a strong thunderstorm was over Clermont, or 7 miles
south of Cleveland...moving southeast at 10 mph.
HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Cleveland, Lula, Clermont, Gillsville, Leaf, Mossy Creek and
Hollingsworth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3458 8364 3455 8362 3454 8362 3451 8367
3443 8361 3449 8354 3448 8347 3447 8342
3428 8358 3442 8386 3452 8384 3453 8383
3453 8384 3464 8382
TIME...MOT...LOC 1939Z 296DEG 10KT 3449 8373
HAIL...0.25IN
WIND...40MPHThe Greer radar (KGSP), 145 km away, was scanning. The volume nearest the first event began at 19:58 UTC.
37 thunderstorm wind, 32 hail, 2 tornado, 1 flash flood. Local standard time, as filed.
A trained spotter reported walnut size hail.
A business in the 5300 block of U.S. Highway 129 reported that hail up to the size of golf balls had been falling for almost an hour at their location.
A trained spotter reported quarter size hail covering the ground.
The White County Fire Department reported golf ball size hail along Old Highway 75 near the Hall County line.
A report was received over social media of ping pong ball size hail.
The public reported quarter to half dollar size hail on the north side of Dalton.
Quarter size hail was reported at a campground along Skeenah Gap Road.
The public reported quarter size hail.
An amateur radio operator reported golf ball size hail.
An amateur radio operator reported quarter size hail.
The White County Emergency Manager reported golf ball size hail in Cleveland.
A report of quarter size hail was received on social media.
The Union County Emergency Manager reported hail up to the size of quarters broke a window in a home on Mulky Gap Road.
Quarter size hail was reported at a restaurant along Barton Avenue north of Trenton.
Quarter size hail was reported at Jackson County High School.
The public reported quarter size hail.
The Union County 911 center reported nickel size hail around the intersection of Highway 180 and the Richard B. Russell Scenic Highway.
The Union County Emergency Manager reported quarter size hail covering the ground at the Vogel State Park.
A trained spotter reported hail up to the size of half dollars near Ft. Oglethorpe.
The Dade County Emergency Manager reported a tree blown down onto a house on Creek Road and three houses with significant roof damage from winds on Sims Drive.
The Georgia Department of Transportation reported multiple trees blown down blocking all lanes of I-59 around mile marker 17.
Quarter size hail was reported at a farm between Shilo Road and U.S. Highway 441.
The Fannin County Emergency Manager reported quarter size hail at the intersection of Kelly Ridge Road and Galloway Road.
The Catoosa County Emergency Manager reported numerous trees and power lines blown down from Fort Oglethorpe to Ringgold. Over 3000 customers were without power in the Fort Oglethorpe area.
Quarter size hail was reported in Blue Ridge.
A report of quarter size hail in Danielsville was received over social media.
The Fannin County Emergency Manager reported numerous trees blown down from northwest through southeast of Blue Ridge including along Scenic Drive from Tom Boyd Road to Cox Road, Sugar Creek Road and Meadow Lane. Trees were also blown down at the intersection of Sugar Creek Road and Chestnut Gap Road, and along Aska Road from Eagle Rock Road to Weaver Creek and Whispering Pines Road.
A report of quarter size hail in Winterville was received over social media.
A nursery at Barnett Shoals Road and Hancock Lane reported quarter size hail.
The Union County Emergency Manager reported several trees blown down across the roadway around John Smith Road at John Smith Way and along Nottely Dam Road at Boy Scout Road and Chrisman Road.
The Whitfield County Emergency Manager reported several trees blown down around the 1400 block of LaFayette Road. .
Quarter size hail was reported on a farm along Finch Road.
The Whitfield County Emergency Manager reported numerous trees and power lines blown down around U.S. Highway 41 and Airport Road. Over 10000 customers were without power in the area.
The Union County Emergency Manager reported a tree blown down across the road around the intersection of Jones Creek Road and Elisha Payne Circle.
The Gwinnett County Emergency Manager reported quarter size hail on the south side of Dacula.
The Chattooga County Emergency Manager reported numerous trees and power lines blown down between Teloga and Trion.
The Gordon County Emergency Manager reported damage from thunderstorm winds from Damascus to Redbud including numerous trees and power lines down as well as a church and apartment complex damaged along Tate Bend Road. A home had a roof damaged as well as a tree downed along Hunts Gin Road.
A CoCoRaHS observer reported quarter size hail.
The Gilmer County Emergency Manager reported several trees blown down at the intersection of Highway 382 and Highway 136.
The public reported wind damage at the Athens Rifle Club on Paradise Valley Road north of Athens. Shingles and roofing material were removed from the clubhouse and the skeet houses. These roofing materials were embedded in the metal roof of a carport that was blown over. A section of safety fencing 10 feet high and 40 feet long that was set in concrete was blown down and outdoor furniture was blown over 100 yards and destroyed. Several shooting stations were destroyed and multiple trees were blown down.
A trained spotter and the public reported thunderstorm wind damage across Pickens County including roof damage in Jasper, an auto repair garage heavily damaged near the Pickens County Airport and around 25 very large trees snapped or uprooted along Pickens Street in Nelson.
The Floyd County Emergency Manager reported several large trees blown down in and around Rome including one on the grounds of the NWGHA high rise, a tree donw on a house on Armstrong Avenue and a tree down on a trailer in Cherokee Acres.
The public reported quarter size hail on Lindmar Court.
A Georgia Department of Transportation RWIS sensor measured a 64 MPH wind gust.
The broadcast media reported quarter size hail in Winder.
The Dawson County Emergency Manager reported trees and power lines blown down and wind damage to structures across the southern half of the county. A house on Sweetwater Juno Road sustained roof damage, a house along River Valley Road had roof and siding damage and a metal building on Grizzle Road had roof damage.
A report of quarter size hail on VFW Drive in Watkinsville was received over social media.
An amateur radio operator reported trees blown down along Seminole Road north of Cartersville.
The Cherokee County Emergency Manager reported hundreds of trees and power lines blown down literally across the entire county from Waleska to Woodstock, Holy Springs, Canton, Ball Ground, Lathemtown and Hickory Flat. Numerous trees fell on homes and businesses as well as several on cars. Many roads were blocked by fallen trees and several traffic accidents resulted. No serious injuries were reported.
The Bartow County Emergency Manager reported 2 tractor-trailers blown over on I-75 near exit 288. .
A Georgia Department of Transportation RWIS sensor measured a 61 MPH wind gust.
The Forsyth County Emergency Manager reported trees blown down north of Cumming from Pleasant Grove road to Holtzclaw Road. A barn was destroyed on Holtzclaw road.
The Union County Emergency Manager reported trees and power lines blown down across the eastern portion of the county from around Town Mountain Road, Trackrock Gap Road, and Town Creek School Road to around the intersection of Wolf Creek Road and Earney Road.
The public reported quarter size hail in Watkinsville.
The broadcast media reported trees and power lines blown down across eastern Cobb County. Power lines were down on Cobb Place Boulevard near Barrett Parkway. A large tree more than 4 feet in diameter was uprooted and fell across the roadway on Grove Parkway.
The broadcast media reported that a tree was blown down onto a trailer on Highland Terrace trapping a man inside. The man was taken to an area hospital with unspecified injuries.
The Jackson County Emergency Manager reported numerous trees and power lines blown down across the far western portion of the county. Trees were snapped at Guy Cooper Road and Highway 60. A tree fell onto a building and the roof was blow off of the building along Highway 332 east of Braselton. On Cambridge Farm Road in Hoschton, a tree fell onto a house killing a 29 year old man inside.
The Fulton County Emergency Manager reported trees blown down in the Johns Creek area including around the intersection of Findley Road and Findley Chase Drive and around Medlock Bridge Road and Johns Creek Parkway.
The Gwinnett County Emergency Manager reported trees blown down from Duluth to Lawrenceville. A tree fell onto Park Bluff Lane blocking the road, a tree fell on a house on Ferrite Loop, one on Raleigh Way and one on Carlysle Inn Court.
The DeKalb County Emergency Manager reported a weather station on the top of Stone Mountain measured a wind gust of 83 MPH.
The DeKalb County Emergency Manager reported several trees blown down from North Druid Hills to Clarkston. Trees were blown down on cars and houses on Verona Drive and Tanner Drive and a large tree fell on a home on Coralwood Drive. No injuries were reported.
A National Weather Service survey team found that a brief tornado developed along the leading edge of a larger swath of strong thunderstorm winds. The EF-0 tornado with maximum winds of 85 MPH and a maximum path width of 100 Yards began near the Barrow County Airport east of Winder along Sunset Drive. The tornado travelled between .1 and .2 miles along Sunset Drive snapping or uprooting several large trees and destroying a barn. Pieces of the barn were carried nearly a quarter of a mile. [03/21/17: Tornado #1, County #1/1, EF-0, Barrow, 2017:031].
A National Weather Service survey team found an EF-1 tornado that began south of New Kings Bridge Road southeast of Jefferson where it destroyed a home under construction. The tornado then travelled east for just under a half of a mile across an open field where it snapped and uprooted several trees before ending near Jefferson River Road where it caused minor damage to another home. Maximum winds reached 95 MPH and the maximum path width was 100 yards. [03/21/17: Tornado #2, County #1/1, EF-1, Jackson, 2017:032].
The Jackson County Fire Department reported trees blown down on cars in Arcade. No injuries were reported.
The Oconee County Sheriffs Office reported numerous trees blown down across the county from around Birchmore southeast to around Farmington and Elder.
The Gwinnett County Emergency Manager reported trees blown down along I-85 near mile marker 117.
The Oglethorpe County Emergency Manager reported numerous trees blown down along Lexington-Carlton Road.
The Emergency Manager reported that flash flooding from heavy rain overwhelmed a pipe under the a section of roadway near Bunker Rill Road and Athens Road causing erosion under the roadway and an eventual washout.
The Rockdale County Emergency Manager reported multiple trees and power lines blown down along Stanton Road.
The Wilkes County Emergency Manager reported numerous trees blown down across the county from near Rayle to Holiday Park.
The Washington EMC reported numerous power poles blown down and snapped across the county.
The Washington County Emergency Manager reported numerous trees and power lines blown down across the county from Hamburg State Park to Sandersville. In Sandersville, a gas station awning was blown over off of McCarty Street.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Thunderstorm Wind, Jackson | 2017-03-21 | 29 | Male | Permanent Home | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2017Every state in 2017This day in weather historyThe tornado archive for Georgia, 2017Warnings in Georgia, March 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 689959, 689966, 689962, 689964, 689967, 689969, 689970, 689972, 689974, 689973, 689975, 689983, 689982, 689984, 689986, 689988, 689989, 689990, 689991, 690018, 690031, 689992, 689994, 690026, 689993, 689995, 690025, 689996, 689997, 690034, 690029, 689999, 690037, 690033, 689998, 690039, 690044, 690001, 690040, 690063, and more.